Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Goodland, KS

May 8, 2017Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2017, 9:41 PM MDT for Dundy County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2017, 9:41 PM MDT (03:41 UTC)
Expired
May 8, 2017, 10:30 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Dundy County, NE

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS53 KGLD 090341
SVRGLD
NEC057-090430-
/O.NEW.KGLD.SV.W.0017.170509T0341Z-170509T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
941 PM MDT MON MAY 8 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Dundy County in southwestern Nebraska...

* Until 1030 PM MDT

* At 940 PM MDT, a severe thunderstorm was located 11 miles northeast
  of Haigler, or 16 miles northwest of Benkelman, moving east at 30
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Benkelman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 10193 4022 10193 4029 10149 4004 10148
TIME...MOT...LOC 0340Z 260DEG 25KT 4015 10182 

HAIL...1.75IN
WIND...60MPH
 
$$

DLF
2 follow-up statements
013 
WWUS53 KGLD 090414
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1014 PM MDT MON MAY 8 2017

NEC057-090430-
/O.CON.KGLD.SV.W.0017.000000T0000Z-170509T0430Z/
Dundy NE-
1014 PM MDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHEASTERN DUNDY COUNTY...

At 1013 PM MDT, a severe thunderstorm was located 11 miles north of
Benkelman, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of 
northeastern Dundy County. Very heavy rainfall will also accompany 
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 10163 4025 10167 4029 10149 4010 10148
TIME...MOT...LOC 0413Z 262DEG 22KT 4021 10153 

HAIL...1.00IN
WIND...<50MPH
 
$$

DLF
441 
WWUS53 KGLD 090423
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1023 PM MDT MON MAY 8 2017

NEC057-090432-
/O.EXP.KGLD.SV.W.0017.000000T0000Z-170509T0430Z/
Dundy NE-
1023 PM MDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNDY COUNTY WILL
EXPIRE AT 1030 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain 
is still possible with this thunderstorm as it moves across eastern 
Dundy county.

LAT...LON 4010 10163 4025 10167 4029 10149 4010 10148
TIME...MOT...LOC 0422Z 260DEG 25KT 4022 10149 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:06 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 8, 7:06 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
706 PM MDT Mon May 8 2017

.UPDATE...
Issued at 705 PM MDT Mon May 8 2017

Thunderstorms over Colorado have been just skimming the western
portions of our Colorado counties since late afternoon.
SPC mesoanalysis shows the lower atmosphere is beginning to
stabilize with loss of heating.

Recent radar trends are showing the severe threat is winding down
but the potential for a few stronger storms with locally heavy
rainfall and gusty winds will remain as the storms congeal. The
best chance for a few strong storms will be over western Kit
Carson and Yuma counties through 9 pm MDT. Further east as the
storms move into western Kansas/southwest Nebraska late this
evening, anticipating mainly showers and weakening thunderstorms.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon May 8 2017

Showers and thunderstorms are forecast to increase in areal coverage
and intensity this evening as one or a few weather disturbances move
across much of the area from the northeast. There could be a break
or two in the activity between systems. Primary concerns are for
severe weather early this evening along with locally heavy rainfall
through early Tuesday morning. Low temperatures are forecast to drop
into the 50s.

For Tuesday its looking like a fairly quiet morning and early
afternoon as our area is in between the departing weather system to
our northeast and another to our west/southwest. Models differ on
whether or not any appreciable moisture lifts northeast into the
area during the late afternoon hours with the NAM being the driest.
Will stay consistent with previous forecasts and at least mention
slight chance/low chance pops for precip in the late afternoon
hours. High temperatures generally in the mid 60s to low 70s in far
eastern Colorado with low 70s to around 80 east of the CO/KS
border.

.LONG TERM...(Tuesday night through Monday)
Issued at 204 PM MDT Mon May 8 2017

The long term period will be active with a brief period during the
end of the week into the weekend where drier weather will return.

Beginning Tuesday night into Wednesday, the cut off low that has
been tracking along the southwestern states is still holding strong.
This low is pushing the ridge east and bringing continuous southern
flow and moisture into the region. Storm chances will continue
Tuesday evening and start to dissipate through the overnight hours.
Instability is there with CAPEs but there is not a lot of shear.
Come Wednesday afternoon and evening the closed low will reach the
CWA and skirt to the south through the day and overnight hours. This
will bring more of a rain chance to the area (especially from the
evening onward), with the wrap around from the low passing right
over the region. There are some lingering marginal CAPEs, so a
mention of thunder was included.

Thursday, as the low moves to the southeast there will be some rain
showers and isolated thunderstorms possible in the morning and
afternoon hours. A severe threat is not anticipated, as
instability is not showing a strong signal. Behind that low is a
ridge that begins to push into the CWA late Thursday and dry out the
remainder of the day.

Friday and Saturday will be dry with the ridge in place over the
region. As Sunday approaches, the ridge is still in place over the
area but a strong trough is developing over the west coast and
beginning to push it east. Along with pushing the ridge east,
southwest flow starts to push into the area and an embedded
shortwave moves over the the region as well. The shortwave will
create some rain shower and storm chances beginning Sunday
afternoon and continue into Monday. Models are conflicting on
precipitation potential, but upper level flow is somewhat aligned.

Temperatures over the period will be in the 70s on Wednesday but
with a quick passage of a cold front, Thursday will be in the 60s.
The remainder of the period will generally be in the 70s and 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 558 PM MDT Mon May 8 2017

For KGLD, VFR conditions expected through 05z. Showers and
thunderstorms currently over eastern Colorado will continue moving
north for the time being and remain west of KGLD terminal through
05Z. After that time there is potential for convection to move
into western Kansas as it weakens and impact the terminal in the
05-08Z time frame. Main impact will be gusty winds and moderate
rain. At this time the potential for mvfr/ifr ceilings looks low
and will depend on the amount of overnight convection.

For KMCK, VFR conditions expected through 06z with E-SE winds
around 10 kts. Have delayed onset of thunderstorm activity this
evening given the weak cold front north of the terminal area is
currently not that active in producing any storms. Thinking is
that showers and thunderstorms from Colorado may eventually impact
the terminal 06Z and beyond. Gusty winds and moderate rainfall
possible with any storms. Potential for MVFR/IFR ceilings will
depend on the amount of overnight convection but mentioned MVFR
after around 12Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DLF
SHORT TERM...99
LONG TERM...CLT
AVIATION...DLF
Hazardous weather outlook, May 8, 10:30 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Mon May 8 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Mon May 8 2017 /1130 AM CDT Mon May 8 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

A series of weather disturbances will move northeast across much of
the Tri-State area this afternoon through the overnight hours. Strong
to severe thunderstorms are possible with large hail and damaging
winds the primary threats. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A period of active weather is expected to continue from Tuesday on
through Thursday. Thunderstorms are possible...some of which may be
strong to severe. Storms may produce moderate to heavy rain as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports of hail size, damaging
winds, flooding from rainfall would be appreciated via telephone and
social media.

In the hours before

Special weather statement, May 8, 7:59 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
759 PM MDT MON MAY 8 2017

COZ090-090230-
Yuma County CO-
759 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
830 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Highland Center, or 16 miles southwest of Holyoke,
moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Other strong storms are also occurring across northwest Yuma county
moving northeast.

Locations impacted include...
Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning and heavy rainfall is occurring
with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4016 10278 4043 10278 4043 10231 4026 10231
TIME...MOT...LOC 0157Z 257DEG 19KT 4041 10251

DLF

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.